Every 15 minutes a baby in the U.S. is born withdrawal symptoms due to pre-birth exposure to opioids, according to a new study.
Bergen County is following the same trend as the rest of the nation, Holy Name Medical Center OB-GYN Department Director Payal Shah says.
Babies born with neonatal abstinence syndrome (NAS) -- a drug withdrawal syndrome that some experience infants shortly after birth -- has worsened by nearly fivefold from 2004 to 2014, according to a new analysis of Medicaid data.
NAS is a problem that nearly every hospital is dealing with, the physician said.
"You think it's just an urban problem," said Shah, "but it's everywhere.
"As OB-GYNs, it is our role to recognize these patients before it trickles down to where these babies are addicted and have such bad withdrawal symptoms that it impacts their functioning later on in life as well."
Opioids remain the most common drug exposure while in utero that lead to NAS, Vanderbilt University Medical Center reports.
Shah asks expecting mothers during their first prenatal visit about history of excessive medications or drug use, and most of the time, they all say no, the physician said.
Many times, she won't know an infant was exposed to drugs in utero until it's born, displaying a myriad of clinical signs including tremors, convulsions, nasal flaring, vomiting, excessive sucking and more, she said.
While every hospital has its own protocol, Holy Name Medical Center professionals assess the baby as early as six hours old, using the Modified Finnegan Neonatal Abstinence Score Sheet, Shah said.
"The Finnegan and Modified Finnegan scales use certain criteria to determine if babies are going through withdrawal symptoms," the physician said.
If a baby scores above 8, treatment is initiated, varying from comforting methods such as swaddling and warming to morphine, Shah said.
Addiction is not an easy fix and not a short term problem, Shah stressed.
"All healthcare workers, parents and caretakers need to be aware of what to look for," Shah said, citing the Finnegan scale.
"This can be a deadly condition when unrecognized, so we should be on alert, and not just for patients known to be addicts or patients with addiction problems.
"But for everyone -- even when you’re not even suspecting."
Click here to sign up for Daily Voice's free daily emails and news alerts.